Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 133, NWS Lincoln, IL

June 18, 1998Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 18, 1998, 5:58 PM CDT for Knox County, Illinois. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 5:58 PM CDT (22:58 UTC)
Expired
Jun 18, 1998, 7:00 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:00 PM CDTThunderstorm WindGalesburg, ILThunderstorm winds blew down several power lines in Galesburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS1 KSPI 182259 RRA
SVRSPI
ILC095-190000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
558 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  KNOX COUNTY IN WEST CENTRAL ILLINOIS


* UNTIL 700 PM CDT

* AT 555 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF GALESBURG TO 30
  MILES SOUTHWEST OF GALESBURG...MOVING NORTHEAST AT 45 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  ONEIDA
  ALTONA
  GALESBURG
  ABINGTON
  KNOXVILLE

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LARGE HAIL IS
ALSO POSSIBLE.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

JA/EHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:10 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 18, 1:10 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT THU JUN 18 1998

15Z RUC SHOWS MAIN BNDRY LVL MSTR CONV TO REACH CWA ARND 00Z WITH CD FNT
CURRENTLY IN WRN MO.  TSTMS MOVG TWD WRN CWA ARE DEGENERATING INTO
-SHRA.  BLV ANY SIG SVR THREAT WILL BE WITH CD FNT AND ASSOC MSTR CONV
TWD 00Z IN WRN CWA AND THRU EVE HRS IN ERN CWA..ENDING ARND 06Z.
PROBABLY NEED TO GO WITH CAT POPS IN WRN CWA 1ST PD...ENDING.

FWC TEMPS LOOK RSNBL SO WL STAY WITH THEM.

PIA   67/87  50
SPI   67/90  50
DEC   67/90  50
CMI   67/89  50
LWV   70/90  50

HEDGES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:16 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler74 min
Jun 18, 6:27 PM CDTSevere Thunderstorm WarningILXPeoria78 min
Jun 18, 6:38 PM CDTSevere Thunderstorm WarningILXStark52 min
Jun 18, 6:51 PM CDTSevere Thunderstorm WarningILXMorgan, Scott69 min
Jun 18, 6:51 PM CDTSevere Thunderstorm WarningILXCass, Mason69 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.